Illinois, 2017

Flash Flood in Illinois, May 20, 2017

May 20, 2017 · NWS PAH · 1 event in 1 county or zone

Large clusters of slow-moving thunderstorms occurred along a warm front that extended southeast from a low pressure center over central Missouri. Locally heavy rain caused flash flooding in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Large clusters of slow-moving thunderstorms occurred along a warm front that extended southeast from a low pressure center over central Missouri. Locally heavy rain caused flash flooding in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 5:46 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 20, 5:46 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
646 AM CDT Sat May 20 2017

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today)
Issued at 330 AM CDT Sat May 20 2017

Very complicated forecast today due to a wide range of short-term
model guidance. A synoptic warm frontal boundary appears to extend
from the kmdh area eastward across the kowb area as of 08z.
Scattered convection has been occurring along the warm front,
with more widespread convection across Missouri.

The models are in general agreement that the Missouri convection
will reach the Mississippi River by 12z. After 12z, there is a
wide spread among the short-range guidance. Residual outflow
boundaries could generate new convection during the day. The
timing, duration, and intensity of storms is quite variable
between the nam, hrrr, and ruc. There is even quite a difference
in their wind fields and deep-layer shear. In general, the more
favorable shear parameters will be closer to the upper trough
along and west of the Mississippi Valley. However, the potentially
better instability will be east of the Mississippi River. Hourly
mesoscale analyses will need to be watched closely.

Forecast highs will be lowered just a bit due to expected
widespread clouds and areas of precip.

.LONG TERM...(Tonight through Friday)
Issued at 330 AM CDT Sat May 20 2017

Frontal system will be crossing the region tonight. Though POPs will
be fairly high, it looks as though the chances of any severe storms
will be dwindling. Some locations, esp over wrn KY and sw IN may see
an addition 1/4 to 1/2 of rain ahead of the front. Drier air will
slowly work its way in from the west during the day on Sunday. Will
leave some small rain chcs during the morning, mainly in the
Pennyrile region of west KY. Even those locations will be rainfree
by the PM hours.

We will have sfc high pressure in our vicinity on Monday but that
system will shift east through the day. Another frontal boundary
will be incoming from the west. Various models as well as the GFS
ensembles seem to have a pretty decent handle on the timing, and
this was the case yesterday as well. We should see dry weather
through the evening hours on Monday, but after midnight Monday night
and into Tuesday, precipitation chances increase. How quickly the
front makes it through Tuesday into Tuesday evening is still a bit
in question.

However, there will be a break in the action after the frontal
passage Tuesday evening or late Tuesday night. The upper level
trough/low will move across the area on Wednesday. This will mean
more clouds, more chances for showers and a downright cool day with
highs only in the 60s. Models have their differences on how quickly
this upper system departs on Wednesday night. May have to linger
some POPs in that period...higher POPs east. We could have a chance
to see lows in the upper 40s in some areas Wednesday night.

We will see improving conditions on Thursday, as well as an increase
in our temperatures and more sunshine as sfc high pressure builds
back into the region. The upper flow transitions to a more
flat/zonal flow by Friday with no large signals for any major
chances for rain.

&&

.AVIATION...
Issued at 646 AM CDT Sat May 20 2017

A complex of thunderstorms moving east across the Mississippi River
early this morning has lost some organization, but it contains
locally torrential downpours and gusty winds to 40+ knots. This
complex will likely keep its identity as it crosses western KY and
southwest IN this morning. This afternoon and tonight, additional
storms and their future timing and intensity are the main concern
during this taf period. The tafs contain periods of vcts mainly in
the late afternoon and evening. Winds will be mainly south today and
this evening, shifting to west behind a cold front late tonight. Low
clouds arriving behind the front should result in local mvfr cigs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...GM/CW
AVIATION...MY
Hazardous weather outlook, May 20, 3:39 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Sat May 20 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected today and early tonight, and
isolated thunderstorms may reach severe levels. The primary
hazards will be damaging winds and large hail. Locally heavy rain
will accompany some storms, with the possibility of flooding in a
few locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance of thunderstorms Tuesday and Tuesday
night. The primary concern with these storms is lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today and early tonight.

In the hours before

Local storm report, May 20, 1:01 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HAIL             GRASSY                  37.25N 90.14W
05/20/2017  E0.75 INCH       BOLLINGER          MO   BROADCAST MEDIA

&&

MY
Special weather statement, May 20, 5:20 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
620 AM CDT SAT MAY 20 2017

ILZ075-080-081-084-085-088-092-MOZ087-201200-
Perry IL-Alexander IL-Franklin IL-Jackson IL-Union IL-Williamson IL-
Jefferson IL-Cape Girardeau MO-
620 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...UNION...
JEFFERSON...WESTERN WILLIAMSON...EASTERN JACKSON...NORTHWESTERN
ALEXANDER...FRANKLIN AND NORTHEASTERN CAPE GIRARDEAU COUNTIES UNTIL
700 AM CDT...

At 616 AM CDT, Doppler radar was tracking a strong band of
thunderstorms with very heavy rains moving east into the region.

Wind gusts up to 50 mph or so will be possible with this storm. Cape
Girardeau airport recently reported a wind gust of 53 MPH.

Locations impacted include...
Cape Girardeau, Carbondale, Marion, Mount Vernon, Herrin, West
Frankfort, Murphysboro, Benton, Du Quoin, Carterville, Anna, Johnston
City, Christopher, Jonesboro, Rend Lake Area, Sesser, Zeigler, De
Soto, Crainville and Cambria.

LAT...LON 3844 8911 3829 8871 3733 8919 3733 8925
      3732 8921 3728 8922 3729 8961 3822 8921
      3821 8915 3836 8915
TIME...MOT...LOC 1116Z 194DEG 53KT 3790 8917
Local storm report, May 20, 5:26 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     TSTM WND GST     SCOTT CITY              37.22N 89.53W
05/20/2017  M53.00 MPH       SCOTT              MO   ASOS

            CAPE GIRARDEAU ASOS MEASURED 53 MPH GUST

&&

MY

The radar

The Paducah radar (KPAH), 113 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
May 20, 7:01 AM CST to 8:30 AM CST
Where
Perry County, 1 mi SW of Du Quoin to 0.51 mi NNW of Clinch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.012, -89.245

Flash flooding of streets was reported in Du Quoin. A portion of U.S. Highway 51 was closed just south of the city hall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694237.